Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteoporosis
Nov 29, 2005

Hi, I am starting to see reports of osteoporosis as a side effect of HAART or even HIV itself. I am currently pre-treatment at the moment. Is it wise to start adding Calcium supplements to my daily diet so that long term my bones are in as good a shape as possible? If so how much and how often?

Response from Dr. Henry

The factors associated with possible accelerated bone loss in patients with HIV +/- treatment have not been well delineated. If you are at low risk for osteoporosis (risk factors include post menopausal status, low testosterone levels, caffeine, alcohol, cigarette use, female status, white or asian background, excess use of corticosteroids and numerous other medical conditions) then the benefit of taking extra vitamin D and calcium is unclear. A dexa scan can easily assess a particular patient's bone density. KH



Previous
Lipodystrophy
Next
yellowing of skin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement